Hypoglycemic shock occurs due to excess insulin in the blood, and is characterized by extremely low blood sugar levels. The following article provides information on this condition.
Glucose is known to be the body’s main source of energy. Problems arise when the glucose or sugar levels in the blood become abnormal. Under normal circumstances, blood sugar levels lie in the range of 70 to 150 mg/dL. Hypoglycemic shock or diabetic hypoglycemia is one such condition that occurs due to low blood sugar levels. It is not a disease in itself, but is associated with diabetes, which is characterized by high levels of sugar in blood.
Hypoglycemic shock, which is also known as insulin shock, occurs when the blood sugar level in the body gets severely low due to the presence of excess insulin in the blood. Insulin is a hormone that regulates blood sugar levels. This condition is more likely to affect people with type 1 diabetes than those who have been diagnosed with type 2 diabetes. In case of people affected by type 1 diabetes, the pancreas produces little or no insulin.
The treatment for type 1 diabetes involves the use of insulin so as to lower the level of glucose in the blood. Due to obvious reasons, an insulin shock appears when there is an administration of too much insulin or overdose of diabetic medications. Other causes of this condition may be related to starving, alcohol abuse, infections, diarrhea, etc.
The symptoms could be mild or severe, depending upon the amount by which the blood sugar has dropped. Insulin shock symptoms which have been commonly identified in patients include confusion, seizures, onset of behavior that is not typical of the affected person, and even nervousness. Lack of coordination, anxiety, increased irritability, or dizziness are the other symptoms that might also be experienced.
Apart from these, an insulin shock can also cause tremors, increased pulse, perspiration, hunger, visual disturbances, headaches, and paleness. In severe cases, the affected person might lose consciousness. Diabetic coma is a complication that may arise as a result of a prolonged loss of consciousness. To ascertain or confirm that the aforementioned symptoms are due to the onset of insulin shock, the blood sugar level of the affected person must be checked.
Mild cases of hypoglycemia can be dealt with by taking candy, drinking fruit juice, or glucose tablets. These products help in raising the blood sugar level. However, when symptoms get severe, it may become difficult for the affected person to take sugar by mouth. In such a case, use of intravenous glucose or an injection of glucagon might be required. Affected people can keep a home glucagon kit. One more aspect of the treatment is to identify the underlying cause of the insulin shock, which in this case, is the intake of too much insulin. However, the condition of hypoglycemia may also result from various other factors.
Prevention of insulin shock is easier if patients work closely with their doctors and follow the recommended diabetic plan religiously. The most important aspect to be kept in mind is the proper use of insulin. Apart from this, one must also follow a healthy diet and exercise regimen.
Disclaimer: The information provided in this article is solely for educating the reader. It is not intended to be a substitute for the advice of a medical expert.